When you are struggling to lose weight, any small sign that you’re moving in the right direction is welcome, even if the right direction is the bathroom… frequently

One of the most common side effects of weight loss and detox tonics, is diarrhoea, while this could definitely contribute to your weight loss: Is it actually a good sign?

Read more: What your poop can tell you about your gut health & why it’s important

Why your diet pills or tonics are giving you the runs

Diarrhoea is a common complaint about people on weight loss drugs however, it is never actually advertised as one of the ways the pills and mixtures help you lose weight.

According to drugs.com, pills that claim to prevent fat absorption commonly cause diarrhoea as a side effect as well as preventing nutrient absorption all round.

Subscribe to our Free Daily All4Women Newsletter to enter

This could change a few things about your stools, including making them oily, gassy or even foamy.

Diarrhoea and weight loss

Sickness is often associated with weight loss; this includes diarrhoea. Diarrhoea as a weight-loss tool can be dangerous and addictive. The fast results, and being able to literally see and feel yourself purge and remove food you’ve eaten from your body can contribute to what The Rosewood centre for eating disorders call laxative abuse; an eating disorder closely related to bulimia.

Read more: Is your poo ‘normal’?

But, will you lose weight?

While long term diarrhoea can contribute to weight loss, it is often water weight and can actually contribute to dehydration and other health issues.

“Laxatives may, however, cause temporary loss of water, electrolytes, minerals and waste product sitting in the lower intestine. This can make a person feel like they have a flatter stomach, or cause the numbers on the scale to read a bit lighter. But, as soon as the individual drinks water, the weight returns,” says Rosewood.

How diet pills are actually supposed to work

According to healtline.com, diet pills can work and with a calorie-restrictive diet and exercise can work very well. How they work is by inhibiting fat absorption (which is what could possibly cause changes in your stools) or suppress your appetite, helping you eat less.

Although diet pills and medications that prevent fat absorption and can cause diarrhoea can contribute to actual weight loss, your frequent trips to the bathroom aren’t how you lose the weight or a sign that the pills are actually working faster.

Read more: What happens when you lose weight too quickly?

While All4Women endeavours to ensure health articles are based on scientific research, health articles should not be considered as a replacement for professional medical advice. Should you have concerns related to this content, it is advised that you discuss them with your personal healthcare provider.